Alert archive / California / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 34, NWS San Diego, CA

August 8, 2005Riverside County, California

NWS San Diego, CA issued this severe thunderstorm warning at Aug 8, 2005, 3:22 AM PDT for Riverside County, California. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2005, 3:22 AM PDT (10:22 UTC)
Expired
Aug 8, 2005, 4:03 AM PDT
In force
41 min
Issued by
NWS San Diego, CA
Area
Counties, with a storm outline in the text

County Riverside County, CA

The radar

The San Diego radar (KNKX), 123 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2005-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2005-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1294 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KSGX 081023
SVRSGX
CAC065-081100-
/O.NEW.KSGX.SV.W.0034.050808T1022Z-050808T1100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
322 AM PDT MON AUG 8 2005

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RIVERSIDE COUNTY IN SOUTHEAST CALIFORNIA
  THIS INCLUDES THE CITIES OF...PALM DESERT...INDIO

* UNTIL 400 AM PDT

* AT 318 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  NORTH OF INDIO...AND MOVING SOUTHWEST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTH OF INDIO...6 MILES NORTHEAST OF BERMUDA DUNES...8
  MILES NORTHEAST OF PALM DESERT COUNTRY AND 9 MILES NORTH OF
  COACHELLA BY 345 AM PDT

LAT...LON 3385 11603 3395 11626 3373 11653 3354 11620

$$

MARTIN
2 follow-up statements
000 
WWUS56 KSGX 081041
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
341 AM PDT MON AUG 8 2005

CAC065-081100-
/O.CON.KSGX.SV.W.0034.000000T0000Z-050808T1100Z/
RIVERSIDE CA-
341 AM PDT MON AUG 8 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 AM PDT FOR
CENTRAL RIVERSIDE COUNTY...

AT 336 AM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTH OF BERMUDA DUNES...OR ABOUT 8 MILES NORTH OF
INDIO...MOVING SOUTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  BERMUDA DUNES...6 MILES NORTHEAST OF PALM DESERT COUNTRY...7 MILES
  EAST OF THOUSAND PALMS AND 7 MILES NORTH OF INDIO BY 400 AM PDT

LAT...LON 3385 11603 3395 11626 3373 11653 3354 11620

$$

MARTIN
000 
WWUS56 KSGX 081103
SVSSGX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
401 AM PDT MON AUG 8 2005

CAC065-081111-
/O.EXP.KSGX.SV.W.0034.000000T0000Z-050808T1100Z/
RIVERSIDE CA-
401 AM PDT MON AUG 8 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL RIVERSIDE COUNTY
EXPIRES AT 400 AM PDT...

THE SEVERE THUNDERSTORM WARNING IN EFFECT FOR CENTRAL RIVERSIDE 
COUNTY HAS EXPIRED. THE STORM HAS WEAKENED AND IS NO LONGER EXPECTED 
TO PRODUCE SEVERE WEATHER.

LAT...LON 3385 11603 3395 11626 3373 11653 3354 11620

$$

MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:30 PM PDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 7, 9:30 PM PDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT SUN AUG 7 2005

.SYNOPSIS...MOISTURE FROM THE SOUTHEAST WILL CONTINUE TO BRING
THUNDERSTORMS TO THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF
LOW CLOUDS AND FOG NEAR THE COAST IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS AND LOCAL FOG ALONG THIS COAST THIS EVENING STARING TO
MOVE LOCALLY INLAND. BASE OF THE INVERSION ABOUT THE SAME AS
YESTERDAY AT THIS TIME...NEAR 1400FT. PW ESSENTIALLY UNCHANGED
FROM YESTERDAY AT 1.90 INCHES...ATMOSPHERE CONTINUES VERY MOIST.

TIME CROSS SECTION COMPUTER MODELS SHOW LITTLE CHANGE THOUGH MUCH OF
THE UP COMING WEEK AS THE MONSOON CONTINUES. EXPECT ANOTHER VERY
ACTIVE CONVECTIVE DAY MONDAY WITH FLASH FLOOD PRODUCING
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS. SOME OF THESE STORMS
COULD BE SEVERE. THE FLOW ALOFT WILL REMAIN LIGHT BUT ABUNDANT
MOISTURE WILL CONTINUE FOR MORE THUNDERSTORMS EACH DAY...MAINLY IN
THE MOUNTAINS AND DESERTS DURING THE AFTERNOONS AND EVENINGS THROUGH
THE WEEK. THE STRONG UPPER HIGH OVER THE SW WILL KEEP THE MARINE
LAYER SHALLOW AND MOSTLY CONFINED TO THE COASTAL AREAS...WITH QUICK
BURN OFF EXCEPT AT THE IMMEDIATE COAST. MINOR TEMP CHANGES IN MOST
AREAS...HOWEVER THE MARINE LAYER AND THE EXACT DISTRIBUTION OF
MONSOONAL CLOUD COVER AND RH WILL HAVE THE GREATEST IMPACT ON LOCAL
TEMPS.

LONGER RANGE PROGS INDICATE THE UPPER HIGH WILL WEAKEN AND SHIFT
EAST FOR A LITTLE DECREASE IN THE MONSOONAL MOISTURE AND ASSOCIATED
THUNDERSTORM ACTIVITY ABOUT FRIDAY. HOWEVER...EACH MODEL RUN LESSONS
THE DRYING SO ANY BREAK MAY BE MINOR IF AT ALL. THE MARINE LAYER MAY
ALSO INCREASE A LITTLE BRINGING MORE CLOUDS AND COOLER DAYS TO THE
COASTAL AREAS.

&&

.AVIATION...
SHOWERS AND THUNDERSTORMS DIMINISHED 23-02Z...HOWEVER UNSTABLE
AIRMASS WILL BRING YET ANOTHER ROUND OF THUNDERSTORMS BY MONDAY.
LARGE CONVECTIVE COMPLEX RECENTLY FORMING OVER SW AZ COULD SEND AN
OUTFLOW BOUNDARY INTO DESERTS AND MTS LATER TONIGHT AND TRIGGER SOME
NOCTURNAL STORMS...WILL WATCH CLOSELY FOR THIS.

OTHERWISE EXPECT SCATTERED TSTMS BY MON AFTN. A FEW STRONGER STORMS
WILL BRING A THREAT OF STRONG GUSTY SURFACE WINDS...HAIL AND TOPS TO
50000 FT. MOST ACTIVITY WILL BE OVER MTS/DESERTS HOWEVER A FEW
STORMS POSSIBLE IN THE INLAND VLYS PARTICULARLY NEAR HMT/RIV/BUO.

THE MARINE LAYER REMAINS PERSISTENT NEAR COAST WITH BASES AROUND
800-1200 FT MSL AND TOPS ABT 1500 FT. MID/HI CLOUDS HAVE DISRUPTED
THE STRATUS SLIGHTLY...BUT STILL EXPECT CEILINGS TO AFFECT COASTAL
AIRPORTS NEAR 10-16Z. AREAS OF STRATUS WILL LINGER NEAR BEACHES AND
IMMEDIATE COAST INTO MON AFTN.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH IN EFFECT FOR THE MOUNTAINS AND DESERTS FROM 10 AM
MONDAY TO 8 PM MONDAY. SEE LAXFFASGX.

&&

PUBLIC...ECC
AVIATION...ML
Hazardous weather outlook, Aug 7, 8:00 PM PDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATE
NATIONAL WEATHER SERVICE SAN DIEGO CA
800 PM PDT SUN AUG 7 2005

CAZ055-056-058-060-061-062-081100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
800 PM PDT SUN AUG 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
MOUNTAIN AND DESERT AREAS
IN EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... REMAINDER OF TODAY THROUGH TONIGHT.
THUNDERSTORMS WITH AREAS OF HEAVY RAIN ARE POSSIBLE...AND THERE IS A
THREAT OF FLASH FLOODING....

.DAYS TWO THROUGH SEVEN... MONDAY THROUGH SATURDAY.
FLASH FLOOD WATCH IN EFFECT FROM 10 AM UNTIL 8 PM MONDAY.

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT....SUNDAY.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...
STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...
MONDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED FOR THIS AREA STARTING AT 11 AM
MONDAY.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

ECC

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:50 PM PDTFlash Flood WarningSGXSan Bernardino85 min
Aug 8, 2:26 PM PDTFlash Flood WarningSGXRiverside3 hr
Aug 8, 3:00 PM PDTFlash Flood WarningSGXSan Diego3 hr
Aug 8, 3:08 PM PDTFlash Flood WarningSGXSan Bernardino97 min

Nearby

Severe Thunderstorm Warnings in California, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.